Indiana, 2017

Damaging Winds in Indiana, July 11, 2017

July 11, 2017 · NWS ILN · 4 events in 2 counties and zones

A slow moving frontal boundary combined with a moist environment to produce scattered severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A slow moving frontal boundary combined with a moist environment to produce scattered severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 11, 9:48 AM EST, 3 hours earlier.

Area forecast discussion, Jul 11, 9:48 AM EST, 3 hours before
Area Forecast Discussion
National Weather Service Wilmington OH
1048 AM EDT Tue Jul 11 2017

.SYNOPSIS...
A slow moving frontal boundary interacting with a very moist
environment and a series of upper level disturbances will
result in a couple of rounds of thunderstorms today. This front
will shift north and precipitation chances will diminish, with
hot conditions for mid week. A cold front will approach and then
move through the region late this week, bringing additional
thunderstorm chances. Surface high pressure will build in this
weekend offering dry weather and more seasonable temperatures.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A widespread cirrus shield is spreading over the area this
morning due to convection ongoing in Indiana. The stalled cold
front remains mainly north of the area with a series of upper
level disturbances heading southeast riding along and south of
the boundary. Looking at current radar trends shows anchoring of
storms across the Indianapolis area with the second MCS quickly
approaching from the west. The anchoring of the storms appears
to be due to strong low level speed convergence between 925 and
850 mb. As the storms have tried to push east this morning they
have struggled to keep their act together. Looking at the SPC
mesoanalysis page reveals that most of the instability is
elevated this morning and with a lack of synoptic support across
the area storms have struggled. The latest run of the HRRR is
by far doing the best this morning showing both complexes of
storms slowly heading east and weakening as they move into the
ILN forecast area late this morning into early afternoon.
Forecast soundings do briefly destabilize this afternoon but the
window is tight. The widespread cirrus shield/ cloud debris
will likely limit destabilization. Have updated PoPs to follow
the latest runs of the HRRR while also moving the highest PoPs
further south. Have allowed for some pop up showers and
thunderstorms this afternoon.

The other main concern today will be the chance of heavy
rainfall. Flash flood guidance remains low across the northern
zones today while guidance across the southern zones is higher.
Latest runs of the HRRR doesn't show to much across the
northern zones now. Overall, confidence has fallen on the heavy
rain threat across the northern zones given current radar
trends this morning. Still though, PWATs remain high today (at
or approaching 2.00") and with two short-waves moving across the
area have left the flash flood watch as is for now. Depending
on how the initial complex of showers and thunderstorms evolves
across central Indiana will determine if any changes will be
needed to the watch.

Prev Discussion->
Thunderstorms developed ahead of a wave of low pressure, at the
nose of a low level jet, in the very moist airmass where
moderate instby existed. These storms have weakened with a
lingering complex moving across ILN/s southern counties early
this morning.

Precipitable water values increase to above 2 inches today and
with an axis of low level convergence and moderate instby expect
additional thunderstorms development. Due to recent rainfall
and with a very moist airmass have issued a flash flood watch
today into tonight across all but ILN/s far southern counties.
Expect high temperatures in the mid and upper 80s. These
temperatures combined with a moist airmass may result in max
heat indices in the mid 90s across the south.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Ongoing storms this evening expected to diminish and start to
lift north. Have continued FFA through 06Z with threat for flash
flooding ending as these storms diminish. Tonights lows will be
in the lower 70s.

The front to lift north into the Great Lakes with ILN/s FA in
the warm airmass Wednesday. Have lingered only a slight chance
of a thunderstorm far north early. Otherwise, expect Wednesday
to be dry and hot. With high temperatures from near 90 north to
the lower 90s south, heat indices will reach in the middle 90s
in many locations.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Thunderstorms will be possible Wednesday night ahead of a cold
front approaching from the northwest. As the front crosses the area
Thursday into Friday, thunderstorms will be likely. Models
indicate instability and wind fields that will be sufficient for
the occurrence of severe weather. Flooding will also be possible
along the rather slow moving front that will be tapping above
normal precipitable water. For the rest of the period from Saturday
through Monday, high pressure is expected to provide dry weather.

Temperatures are expected to be close to normal, with highs
averaging in the mid 80s.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Overnight thunderstorm complex has moved south of the TAF sites.
Expect the morning to start out with VFR cigs above 6000 feet.

Slow moving boundary across Ohio and moderate instability
developing will lead to the re-development of thunderstorms.
Uncertainty exists regarding the exact placement and timing of
the storms. Have placed tempo groups at all TAF sites when
the greatest threat of storms are expected. At this time have
MVFR conditions in these tempo groups but in heavier downpours
IFR vsbys will be possible. Expect active region for storms to
lift north of the TAF sites tonight. With clouds diminishing in
moist airmass a chance for fog will exist late tonight at KLUK.
Have limited vsby restriction to MVFR category.

OUTLOOK...Thunderstorms possible Thursday and Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through late tonight for OHZ026-034-035-
     042>046-051>056-060>065-070>074.
KY...None.
IN...Flash Flood Watch through late tonight for INZ050-058-059-066.

&&

SYNOPSIS...Haines/AR
NEAR TERM...Haines/AR
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...AR
Hazardous weather outlook, Jul 11, 2:40 AM EST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
340 AM EDT Tue Jul 11 2017

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
120745-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-
340 AM EDT Tue Jul 11 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions are expected Wednesday and Thursday which
may result in heat indices rising into the mid to upper 90s both
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ077>082-088-120745-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
340 AM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and Southwest Ohio.

.DAY ONE...Today and Tonight.
Thunderstorms today will result in heavy downpours that may cause
localized flooding. In addition, some thunderstorms may produce
isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions are expected Wednesday and Thursday which
may result in heat indices rising into the mid to upper 90s both
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 11, 11:33 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1233 PM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLOOD            MOUNT STERLING          39.72N 83.27W
07/11/2017                   MADISON            OH   LAW ENFORCEMENT

            NUMEROUS ROADS IN THE SOUTHEASTERN PORTION OF THE COUNTY
            REMAIN CLOSED. ENGINEERS OFFICE ACTIVELY PLOWING DEBRIS
            OFF OF ROADS.

&&

JOHNF
Local storm report, Jul 11, 11:52 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1252 PM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 AM     TSTM WND DMG     4 NNE JEFFERSONVILLE    39.70N 83.52W
07/11/2017                   FAYETTE            OH   LAW ENFORCEMENT

            TREE DOWNED ON WESLEY CHAPEL ROAD.

0316 AM     TSTM WND DMG     3 SSE MIDWAY            39.69N 83.45W
07/11/2017                   FAYETTE            OH   LAW ENFORCEMENT

            TREE DOWNED ON BLUE ROAD.

0318 AM     TSTM WND DMG     2 NE JEFFERSONVILLE     39.67N 83.54W
07/11/2017                   FAYETTE            OH   LAW ENFORCEMENT

            TREE DOWNED NEAR THE INTERSECTION OF KIRK ROAD AND CARR
            ROAD.

0346 AM     TSTM WND DMG     3 NW NEW HOLLAND        39.59N 83.29W
07/11/2017                   FAYETTE            OH   LAW ENFORCEMENT

            A BARN WAS BLOWN DOWN ON BLOOMINGBURG NEW HOLLAND ROAD.

&&

HATZOS
Local storm report, Jul 11, 12:02 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
102 PM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     TSTM WND DMG     2 NW JAMESTOWN          39.68N 83.77W
07/11/2017                   GREENE             OH   PUBLIC

            SEVERAL TREES DOWNED AT A PROPERTY ON JAMESTOWN ROAD.

&&

HATZOS
Local storm report, Jul 11, 12:05 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
105 PM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     TSTM WND DMG     4 NNE LOVELAND          39.32N 84.25W
07/10/2017                   WARREN             OH   NWS EMPLOYEE

            TWO TREES DOWNED NEAR THE LITTLE MIAMI RIVER BRIDGE ON US
            ROUTE 22.

&&

HATZOS
Special weather statement, Jul 11, 12:20 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wilmington OH
120 PM EDT TUE JUL 11 2017

INZ050-058-059-111745-
Fayette IN-Union IN-Wayne IN-
120 PM EDT TUE JUL 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAYNE...UNION AND
FAYETTE COUNTIES IN EAST CENTRAL INDIANA UNTIL 145 PM EDT...

At 119 PM EDT, radar indicated a strong thunderstorm near Rushville,
moving east at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Richmond, Connersville, Centerville, Cambridge City, Liberty,
Hagerstown, Dublin, West College Corner, Glenwood, Salem, Waterloo,
Columbia, Bunker Hill, Abington, Brownsville, Greens Fork, East
Germantown, Spring Grove, Boston and Mount Auburn.

This includes the following Interstates...
 I-70 in Indiana between mile markers 134 and the Ohio state line.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3979 8530 3979 8522 3987 8522 3987 8520
      3992 8520 3984 8481 3960 8481 3952 8483
      3953 8530
TIME...MOT...LOC 1719Z 286DEG 47KT 3970 8541

Franks
Special weather statement, Jul 11, 12:43 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
143 PM EDT TUE JUL 11 2017

INZ058-059-066-074-111815-
Fayette IN-Union IN-Franklin IN-Dearborn IN-
143 PM EDT TUE JUL 11 2017

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY IN SOUTHEASTERN
INDIANA...SOUTHERN UNION COUNTY IN EAST CENTRAL INDIANA...
NORTHEASTERN DEARBORN COUNTY IN SOUTHEASTERN INDIANA AND FAYETTE
COUNTIES IN EAST CENTRAL INDIANA UNTIL 215 PM EDT...

At 141 PM EDT, radar indicated a strong thunderstorm 7 miles
northeast of Lake Santee, moving east at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Connersville, Brookville, Bright, Liberty, West College Corner,
Oldenburg, Lake Santee, Salem, Blooming Grove, Columbia, Metamora,
Bunker Hill, St. Leon, Laurel, Scipio, College Corner, West Harrison,
Cedar Grove, Mount Carmel and Dunlapsville.

This includes the following Interstates...
 I-74 in Indiana between mile markers 161 and 171.
 I-74 in Ohio near mile marker 0.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3956 8530 3973 8523 3959 8481 3925 8482
      3930 8507 3931 8507 3931 8512 3934 8530
TIME...MOT...LOC 1741Z 285DEG 47KT 3950 8523

Franks

The radar

The Indianapolis radar (KIND), 110 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 11, 12:48 PM EST to 1:30 PM EST
Where
Wayne County, Centerville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.820, -85.000

Numerous trees and power lines were downed across Wayne County. Tree damage was reported in Milton, Centerville, Cambridge City and especially Richmond.

Thunderstorm Wind, Dearborn

When
July 11, 1:18 PM EST to 1:20 PM EST
Where
Dearborn County, 0.69 mi S of Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.240, -84.950

Several trees were downed.

Thunderstorm Wind, Dearborn

When
July 11, 1:19 PM EST to 1:21 PM EST
Where
Dearborn County, 0.61 mi E of Guilford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.171, -84.909

A tree was downed on State Route 1.

Thunderstorm Wind, Wayne

When
July 11, 1:25 PM EST to 1:26 PM EST
Where
Wayne County, 0.87 mi NE of Richmond Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
39.760, -84.840

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706161, 706163, 706162, 706164.